Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Bismarck, ND

July 4, 2017Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2017, 6:16 PM CDT for Burleigh County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 6:16 PM CDT (23:16 UTC)
Expired
Jul 4, 2017, 7:15 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS53 KBIS 042316
SVRBIS
NDC015-050015-
/O.NEW.KBIS.SV.W.0037.170704T2316Z-170705T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
616 PM CDT TUE JUL 4 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Burleigh County in south central North Dakota...

* Until 715 PM CDT

* At 616 PM CDT, a severe thunderstorm was located 7 miles south of
  Regan, or 20 miles northeast of Bismarck, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Regan around 630 PM CDT. 
  Wing around 710 PM CDT. 

Other locations impacted by this severe thunderstorm include Arena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4692 10059 4712 10070 4733 10040 4732 10012
      4699 10012
TIME...MOT...LOC 2316Z 248DEG 13KT 4705 10054 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
357 
WWUS53 KBIS 042322
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
622 PM CDT TUE JUL 4 2017

NDC015-050015-
/O.CON.KBIS.SV.W.0037.000000T0000Z-170705T0015Z/
Burleigh ND-
622 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BURLEIGH COUNTY...

At 622 PM CDT, a severe thunderstorm was located 6 miles south of
Regan, or 21 miles northeast of Bismarck, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Regan around 630 PM CDT. 
  Wing around 710 PM CDT. 

Other locations impacted by this severe thunderstorm include Arena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4692 10059 4712 10070 4733 10040 4732 10012
      4699 10012
TIME...MOT...LOC 2322Z 248DEG 13KT 4706 10051 

HAIL...1.50IN
WIND...60MPH
 
$$

SIMOSKO
868 
WWUS53 KBIS 042353
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
653 PM CDT TUE JUL 4 2017

NDC015-050015-
/O.CON.KBIS.SV.W.0037.000000T0000Z-170705T0015Z/
Burleigh ND-
653 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BURLEIGH COUNTY...

At 653 PM CDT, a severe thunderstorm was located over Wing, or 24
miles northwest of Steele, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Burleigh County, including the following locations:
Arena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4695 10036 4716 10049 4733 10040 4732 10012
      4699 10012
TIME...MOT...LOC 2353Z 254DEG 18KT 4710 10028 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
458 
WWUS53 KBIS 050007
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
707 PM CDT TUE JUL 4 2017

NDC015-050015-
/O.CON.KBIS.SV.W.0037.000000T0000Z-170705T0015Z/
Burleigh ND-
707 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BURLEIGH COUNTY...

At 706 PM CDT, a severe thunderstorm was located 5 miles southeast of
Wing, or 21 miles northwest of Steele, moving east at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Burleigh County, including the following locations:
Arena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4698 10026 4716 10036 4732 10033 4732 10012
      4699 10012
TIME...MOT...LOC 0006Z 261DEG 15KT 4710 10018 

HAIL...2.00IN
WIND...60MPH
 
$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:01 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 4, 6:01 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
601 PM CDT Tue Jul 4 2017

.UPDATE...
Issued at 534 PM CDT Tue Jul 4 2017

Thunderstorms have developed over south central ND and are moving
to the southeast. Strongest storms in the south central have
developed in a localized area of cape to the north of Bismarck.
Updated pops based on latest radar analysis.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 239 PM CDT Tue Jul 4 2017

Hot weather will continue through Wednesday, along with a chance
of thunderstorms.

Scattered, surface-based thunderstorms are expected to develop in
the 20 to 23 UTC time frame from Hettinger northeastward toward
the Bismarck/Mandan area. That area is favored for initiation on
the nose of the low-level thermal ridge, immediately ahead a pre-
frontal wind shift, and in advance of the weak mid-level impulse
implied by the area of enhanced cloudiness moving from southeast
MT into southwest ND as of 19 UTC. Pre-convective MLCAPE ranges
from 1000 J/kg at Hettinger, to 2000 J/kg at Bismarck, and 3000
J/kg at Jamestown. The degree of bouyancy, driven in part by steep
low- and mid-level lapse rates, coupled with weak, but veering
winds aloft will be sufficient for a few marginally-severe storms
with hail and gusty winds. However, overall, the risk will be kept
in check by weak deep-layer wind shear, with effective shear
magnitudes less than 25 kt. CAMs through the 17 UTC HRRR support
this scenario with maximum updraft helicity values generally less
than 50 m2/s2 as convection moving eastward, past the Missouri
River by 00 UTC, and exiting the James River valley by 06 UTC.

The weak cold front moving southward this afternoon is expected to
stall along the ND/SD border tonight, then return northeastward as
a warm front Wednesday afternoon. A strong thermal ridge will once
again flex its muscles eastward into western ND behind that front
with 850 mb temperatures of 26 to 28 C from Williston to Bismarck
and values around 30 C in southwest ND. Forecast soundings show an
impressively-deep well-mixed layer to almost 600 mb, all of which
supports highs around 100 F in western and south central ND. Note
that record highs are closer to 110 for July 5th, and thus should
be safe given currently-forecast thermal fields. The 12 UTC NAM
appears reasonable with its low-level dewpoint forecasts east of
the north-south oriented warm front given observed trends both
ahead of and behind that boundary today. Thus, we expect surface
dewpoints in the upper 50s to lower 60s F in central ND Wednesday
afternoon and evening in support of weakly-capped MLCAPE upwards
of 3000 J/kg. Models unanimously agree on significantly-stronger
winds aloft by then with 0-6-km wind shear around 45 kt along with
notable anvil-level flow. Forecast soundings from the 12 UTC NAM
are therefore strong matches to environments which have produced
significant hailstones over 2 inches in diameter. That being said,
this threat is conditional on convective initiation, which is not
a sure bet given weak mid-level height rises at 500 mb during peak
heating. We do, however, believe that high-based, initially-weak
convection could emanate from the intensely-heated air mass in
western ND by late afternoon, then intensify as it crosses the
warm frontal zone in central ND. Moreover, glancing influence from
a weak impulse crossing southern Canada could also aide convective
initiation in north central ND by Wednesday evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 239 PM CDT Tue Jul 4 2017

Above-normal temperatures and below-normal precipitation will be
the theme through the long term forecast period. Amplification of
the strong 500 mb ridge centered over the western U.S. late this
week will allow somewhat cooler northwest trajectories to develop
over our region, resulting in highs mainly in the 80s F Thursday
and Friday. However, global ensemble guidance continues to show
the ridge shifting back eastward beginning this weekend with yet
another period of potential 100 degree weather in the offing by
the early to middle part of next week, especially if the 00 and 12
UTC ECMWF runs have anything to say about it. It's worth noting
that the vast majority of recent deterministic GFS cycles have
been on the far cold edge of 850 mb temperatures from its ensemble
and so its numbers may be negatively-influencing blended forecast
guidance. Finally, CIPS analog guidance also suggests a generally
dry period, as expected with only weak shortwave troughs rounding
the 500 mb ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 534 PM CDT Tue Jul 4 2017

Scattered thunderstorms south central should likely be out of KBIS
before the 00Z taf issuance. Otherwise maybe a thunderstorm later
this evening around KJMS but will likely just add a vcts for a few
hours. No other concerns at this time with VFR conditions expected
through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...TWH
Hazardous weather outlook, Jul 4, 6:08 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
608 PM CDT Tue Jul 4 2017

NDZ020-022-023-025-034>037-041-042-044>048-050-051-052315-
Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
608 PM CDT Tue Jul 4 2017 /508 PM MDT Tue Jul 4 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will move out of far southwest and across
south central North Dakota this afternoon, and east into the James
River valley this evening. A few of the storms could be strong to
severe with hail up to the size of quarters and wind gusts as
high as 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Still hot for Wednesday. A chance of thunderstorms late Wednesday
afternoon and Wednesday evening in central North Dakota. If any
storms develop, they could become severe with large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters could be needed in a few locations this
afternoon and evening.

NDZ001>005-009>013-017>019-021-031>033-040-043-052315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
Stark-Slope-Bowman-
608 PM CDT Tue Jul 4 2017 /508 PM MDT Tue Jul 4 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Still hot for Wednesday. A chance of thunderstorms late Wednesday
afternoon and Wednesday evening, mainly in central North Dakota.
If any storms develop, they could become severe with large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 4, 3:35 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
235 PM MDT TUE JUL 4 2017

NDZ042-044-045-042115-
Grant ND-Sioux ND-Adams ND-
235 PM MDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX...
SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES UNTIL 315 PM
MDT...

At 234 PM MDT, a strong thunderstorm was located 5 miles northeast of
North Lemmon, or 6 miles northeast of Lemmon, moving east at 25 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Morristown.
Rural areas of far western Sioux and southwest Grant counties.

 This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4595 10222 4606 10225 4622 10173 4594 10167
TIME...MOT...LOC 2034Z 252DEG 22KT 4601 10208

HAMILTON
Special weather statement, Jul 4, 3:53 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
353 PM CDT TUE JUL 4 2017

NDZ034-042115-
Morton ND-
353 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORTON COUNTY UNTIL
415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of St. Anthony, or 20 miles southwest of Mandan,
moving east at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Morton
County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4648 10122 4664 10117 4659 10085 4642 10090
TIME...MOT...LOC 2047Z 284DEG 14KT 4656 10109

SIMOSKO
Special weather statement, Jul 4, 4:36 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
436 PM CDT TUE JUL 4 2017

NDZ042-045-042215-
Grant ND-Sioux ND-
436 PM CDT TUE JUL 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SIOUX AND
SOUTHEASTERN GRANT COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

At 435 PM CDT/335 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of
Shields to near Watauga. Movement was east at 25 mph.

Wind gusts to 55 mph will be possible with these storms. Heavy rain,
small hail and frequent lightning is also expected.

Locations impacted include...
Selfridge, Shields, Raleigh, St. Gertrude and Porcupine.

Seek shelter inside a building or vehicle if you are in the path of
these storms.

&&

LAT...LON 4638 10152 4633 10105 4628 10105 4630 10100
      4632 10101 4631 10099 4632 10098 4629 10067
      4594 10091 4595 10166
TIME...MOT...LOC 2134Z 292DEG 20KT 4630 10133 4596 10155

CJS
Special weather statement, Jul 4, 5:08 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
508 PM CDT TUE JUL 4 2017

NDZ034-042245-
Morton ND-
508 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORTON COUNTY UNTIL
545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Flasher, or 24 miles south of Mandan, moving east at 15
mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
St. Anthony.

Seek shelter inside a building or vehicle if you are in the path of
this storm.

&&

LAT...LON 4639 10108 4651 10115 4668 10084 4641 10070
      4640 10088 4641 10088 4640 10090
TIME...MOT...LOC 2208Z 249DEG 11KT 4648 10103

CJS
Special weather statement, Jul 4, 5:24 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
524 PM CDT TUE JUL 4 2017

NDZ035-042315-
Burleigh ND-
524 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH COUNTY
UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Harmon, or 9 miles north of Mandan, moving east at
25 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Double Ditch Indian Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4692 10091 4700 10090 4698 10054 4692 10048
      4688 10056
TIME...MOT...LOC 2223Z 277DEG 21KT 4695 10082

SIMOSKO
Local storm report, Jul 4, 6:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             6 NNE BISMARCK          46.89N 100.73W
07/04/2017  E1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

            QUARTER SIZE HAIL. TIME ESTIMATED BASED ON
            RADAR.

&&

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:37 AM CDTSpecial Weather StatementBISMcLean38 min
Jul 4, 2:49 PM CDTSpecial Weather StatementBISAdams41 min
Jul 4, 3:35 PM CDTSpecial Weather StatementBISGrant40 min
Jul 4, 3:53 PM CDTSpecial Weather StatementBISMorton22 min
Jul 4, 4:36 PM CDTSpecial Weather StatementBISSioux39 min
Jul 4, 5:08 PM CDTSpecial Weather StatementBISMorton37 min
Jul 4, 5:24 PM CDTSpecial Weather StatementBISBurleigh51 min
Jul 4, 5:40 PM CDTSevere Thunderstorm WarningBISBurleigh65 min
Jul 4, 6:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.